Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Omaha, NE

June 12, 2017Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2017, 6:41 AM CDT for Lancaster County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 6:41 AM CDT (11:41 UTC)
Expired
Jun 12, 2017, 7:15 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:43 AM CDTHAIL 12 W Lincoln, NECONSTANT HAIL FOR ABOUT THE LAST HOUR BUT INCREASED IN SIZE A FEW MIN AGO. REPORT VIA TWITTER.
Jun 12, 7:15 AM CDTHAIL 1.55 Nnw Roca, NECROP DAMAGE DUE TO ESTIMATED PING PONG BALL SIZED HAIL
Jun 12, 7:20 AM CDTHAIL 1.54 S Lincoln, NEREPORT VIA FACEBOOK
Jun 12, 7:21 AM CDTHAIL 14 Ssw Lincoln, NEREPORTED VIA MPING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KOAX 121141
SVROAX
NEC109-121215-
/O.NEW.KOAX.SV.W.0099.170612T1141Z-170612T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
641 AM CDT MON JUN 12 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Central Lancaster County in southeastern Nebraska...

* Until 715 AM CDT

* At 641 AM CDT, a severe thunderstorm was located over southeastern
  Lincoln, moving east at 10 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Lincoln, Waverly, Hickman, Roca, Denton, Sprague, Conestoga State
  Recreation Area and Bluestem State Recreation Area.

This includes the following highways...
 Highway 2 IN Nebraska near mile marker 466.
 Highway 77 IN Nebraska between mile markers 51 and 77.
 Interstate 80 IN Nebraska between mile markers 392 and 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4061 9691 4093 9684 4098 9657 4095 9652
      4068 9657 4062 9662
TIME...MOT...LOC 1141Z 255DEG 8KT 4079 9669 

HAIL...1.50IN
WIND...<50MPH
 
$$

MAYES
2 follow-up statements
887 
WWUS53 KOAX 121153
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
653 AM CDT MON JUN 12 2017

NEC109-121215-
/O.CON.KOAX.SV.W.0099.000000T0000Z-170612T1215Z/
Lancaster NE-
653 AM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CENTRAL LANCASTER COUNTY...

At 652 AM CDT, a severe thunderstorm was located over eastern
Lincoln, moving east at 10 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lincoln, Waverly, Hickman, Roca, Denton, Sprague, Conestoga State
Recreation Area and Bluestem State Recreation Area.

This includes the following highways...
 Highway 2 IN Nebraska near mile marker 466.
 Highway 77 IN Nebraska between mile markers 51 and 77.
 Interstate 80 IN Nebraska between mile markers 392 and 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4061 9691 4093 9684 4098 9657 4095 9652
      4068 9657 4062 9662
TIME...MOT...LOC 1152Z 255DEG 8KT 4080 9666 

HAIL...1.50IN
WIND...<50MPH
 
$$

MAYES
633 
WWUS53 KOAX 121200
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 AM CDT MON JUN 12 2017

NEC109-121215-
/O.CON.KOAX.SV.W.0099.000000T0000Z-170612T1215Z/
Lancaster NE-
700 AM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR CENTRAL LANCASTER COUNTY...

At 700 AM CDT, a severe thunderstorm was located 6 miles northwest of
Hickman, or 9 miles south of Lincoln, moving east at 10 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lincoln, Hickman, Roca, Sprague and Bluestem State Recreation Area. 

This includes the following highways...
 Highway 2 IN Nebraska near mile marker 466.
 Highway 77 IN Nebraska between mile markers 51 and 63.
 Interstate 80 IN Nebraska between mile markers 395 and 401, and near
mile marker 409.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4061 9691 4078 9681 4087 9678 4090 9653
      4068 9657 4062 9662
TIME...MOT...LOC 1200Z 260DEG 11KT 4069 9672 

HAIL...1.50IN
WIND...<50MPH
 
$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:19 AM CDT, 22 minutes earlier.

Area forecast discussion, Jun 12, 6:19 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today through Wednesday)
Issued at 249 AM CDT Mon Jun 12 2017

Satellite-derived PW imagery and 00z upper-air data indicate a
plume of robust low-level moisture situated along a stalled
baroclinic zone from the mid MO Valley into upper Midwest. The
southern/southwest extension of this moisture is surmounted by a
pronounced EML and associated capping inversion as depicted by 00z
soundings. Early-morning water vapor imagery indicates a weak
mid-level perturbation over the central High Plains which will
likely weaken as it continues northeast within a broader area of
building mid-level heights.

Given the strong cap and generally weak forcing, it is no surprise
that considerable variability exists in model guidance (both
explicit and parameterized) with respect to thunderstorm
potential through this afternoon. We will maintain slight-chance
PoPs along the surface front lifting north through northeast NE
today, and acknowledge the potential for isolated severe weather
conditional on storm initiation and sustenance.

The 00z models remain consistent in depicting the progression of
an upper low into the northern High Plains on Tuesday, while a
trailing vorticity lobe pivots across the mid MO Valley. In the
low levels, a trough or dryline-type boundary will advance across
NE, likely serving as the focus for thunderstorm development
across our area by late afternoon or early evening. Rich low-level
moisture collocated with steep lapse rates and a vertically
veering wind profile will favor severe storms, including
supercells, with all hazards possible. Please see the latest SPC
Day 2 Convective Outlook for additional guidance.

Showers and thunderstorms will remain possible Tuesday night into
Wednesday along and ahead of the surface front edging east
through the forecast area.

As far as temperatures are concerned, the hot weather will
continue into at least mid week with afternoon readings in the mid
80s to lower to mid 90s. Yesterday's record warm low temperature
of 72 degrees at Norfolk was broken (73), and it's possible we
could see a repeat performance for the 12th.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CDT Mon Jun 12 2017

The mid-level low over the northern High Plains at the beginning
of the long-term forecast period is expected to drift north into
central Canada before accelerating northeast toward Hudson Bay
this weekend. This will result in initially zonal mid-level flow
across the mid MO Valley which will transition to northwesterly by
late this week into the coming weekend. In the low levels, we
will see a residual surface boundary lingering in the area during
the Wed-Fri time frame, prior to a more substantial cool front
moving through the mid MO Valley on Fri or Sat. By Sun into Mon,
we begin to see growing spread amongst model guidance with respect
to the evolution of the surface pattern.

As far as sensible weather is concerned, it appears that we will
see slightly cooler temperatures this weekend with periodic
chances for showers and thunderstorms through much of the long-
term period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 619 AM CDT Mon Jun 12 2017

A cluster of strong to severe storms has recently developed near
KLNK, immediately downstream from a weak mid-level impulse
translating through the central Plains. These storms are removed
from the primary surface boundary, and model guidance has not
handled this situation well at all. As such, confidence remains
low on the areal coverage of thunderstorms today. Otherwise,
expect winds to increase from the south with periods of MVFR
ceilings.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Mead
Hazardous weather outlook, Jun 12, 5:10 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
510 AM CDT Mon Jun 12 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
510 AM CDT Mon Jun 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated strong to severe storms will be possible today, mainly
north of I-80. Hail and locally damaging wind gusts will be the
primary hazards. Otherwise, expect another hot day with heat
index values rising into the 95 to 100 degree range by afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An upper-air disturbance and associated surface front will move
into the region on Tuesday, providing the focus for thunderstorms
during the late afternoon into evening hours. Conditions will be
favorable for severe weather in the form of large hail, damaging
winds, localized flooding and perhaps a few tornadoes.

Isolated to scattered thunderstorms will remain a possibility from
Wednesday into the weekend. No organized severe weather is
currently anticipated during that time frame.

.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed today or tonight.

In the hours before

Special weather statement, Jun 12, 4:59 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017

NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 57 and 63.
 Interstate 80 IN Nebraska between mile markers 385 and 403.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
      4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696

MAYES
Local storm report, Jun 12, 5:41 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             MALCOLM                 40.91N 96.87W
06/12/2017  M0.75 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

BRAND
Local storm report, Jun 12, 6:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             6 WNW LINCOLN           40.85N 96.79W
06/12/2017  E1.00 INCH       LANCASTER          NE   COCORAHS

            REPORT PROVIDED VIA SOCIAL MEDIA FROM A HIGH PLAINS
            REGIONAL CLIMATE CENTER EMPLOYEE.

&&

BMAYES
Local storm report, Jun 12, 6:15 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             6 WNW LINCOLN           40.85N 96.79W
06/12/2017  E1.50 INCH       LANCASTER          NE   COCORAHS

            SAME LOCATION AND OBSERVER AS EARLIER REPORT.

&&

BMAYES
Local storm report, Jun 12, 6:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             1 SE PLEASANT DALE      40.78N 96.92W
06/12/2017  E1.50 INCH       SEWARD             NE   PUBLIC

            LASTED ABOUT 10 MIN. REPORT RELAYED VIA FACEBOOK.

0530 AM     HAIL             1 SE PLEASANT DALE      40.78N 96.92W
06/12/2017  E1.00 INCH       SEWARD             NE   PUBLIC

            RELAYED VIA FACEBOOK.

&&

BMAYES
Local storm report, Jun 12, 6:38 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 AM CDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             4 SE LINCOLN            40.78N 96.63W
06/12/2017  E1.75 INCH       LANCASTER          NE   PUBLIC

            RELAYED VIA BROADCAST MET ON TWITTER.

&&

BMAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:59 AM CDTSpecial Weather StatementOAXLancaster46 min
Jun 12, 5:16 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward29 min
Jun 12, 5:42 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward33 min
Jun 12, 6:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:30 AM CDTSpecial Weather StatementOAXDodge45 min
Jun 12, 7:34 AM CDTFlash Flood WarningOAXLancaster3 hr
Jun 12, 7:44 AM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 12, 8:16 AM CDTSpecial Weather StatementOAXLancaster44 min
Jun 12, 8:25 AM CDTSpecial Weather StatementOAXCass, Otoe, Sarpy50 min
Jun 12, 8:36 AM CDTSpecial Weather StatementOAXLancaster39 min
Jun 12, 8:43 AM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy47 min
Jun 12, 8:49 AM CDTSpecial Weather StatementOAXButler41 min
Jun 12, 8:56 AM CDTSevere Thunderstorm WarningOAXButler, Seward49 min
Jun 12, 9:30 AM CDTSpecial Weather StatementOAXPlatte45 min
Jun 12, 11:49 AM CDTSpecial Weather StatementOAXDouglas, Sarpy41 min
Jun 12, 12:21 PM CDTSpecial Weather StatementOAXGage, Pawnee39 min
Jun 12, 1:12 PM CDTSpecial Weather StatementOAXCass, Johnson, Nemaha, Otoe63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.